Alert archive / Florida / Red Flag Warnings in 2010

Red Flag Warning 12, NWS Tampa Bay, FL

January 25, 20105 counties in Florida

NWS Tampa Bay, FL issued this red flag warning at Jan 25, 2010, 2:20 PM EST for 5 counties in Florida. It took effect at Jan 26, 2010, 12:00 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2010, 2:20 PM EST (19:20 UTC)
In effect from
Jan 26, 2010, 12:00 PM EST
Expired
Jan 26, 2010, 5:00 PM EST
In force
5 hr
Issued by
NWS Tampa Bay, FL

Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL, Polk County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 64 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2010-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2010-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Jan 25, 1:53 PM EST, 27 minutes earlier.

Area forecast discussion, Jan 25, 1:53 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
153 PM EST MON JAN 25 2010

.SHORT TERM (TONIGHT-WEDNESDAY)...FRONTAL BOUNDARY IS NOW CLEARING
THE STATE AND NO MORE RAIN IS EXPECTED ACROSS THE AREA THROUGH THE
SHORT TERM. PRESSURE GRADIENTS ARE AGAIN BECOMING STRONGER AND WINDS
ARE BACK TO BREEZY AND GUSTY. A LAKE WIND ADVISORY IS IN EFFECT
UNTIL 7 PM TONIGHT. WINDS WILL SUBSIDE IN THE EVENING.

FOR TONIGHT...A COOLING TREND WILL BEGIN BEHIND THE FROPA WITH
MORNING LOWS ON TUESDAY DROPPING INTO THE UPPER 30S ACROSS THE
NATURE COAST...AND LOWER TO MID 40S ELSEWHERE. COLD AIR ADVECTION
WITH NW/N WINDS WILL THEN BRING EVEN LOWER TEMPS ON TUESDAY EVENING
AND WEDNESDAY. MORNING LOWS WILL REACHING THE LOWER TO MID 30S OVER
THE NATURE COAST AND UPPER 30S TO LOWER 40S ELSEWHERE WED. PATCHY
FROST WILL ALSO BE POSSIBLE WEDNESDAY NEAR SUNRISE MAINLY AWAY FROM
THE COAST. AFTERNOON TEMPS...HOWEVER...ARE NOT EXPECTED TO DROP
BELOW THE UPPER 60S AND LOWER 70S.

IN GENERAL...COOLER BUT BENIGN WEATHER CONDITIONS WILL PREVAIL
THROUGH THE REST OF THE SHORT TERM PERIOD.

&&

.LONG TERM (WEDNESDAY NIGHT-MONDAY)...OVERALL FORECAST FOR THE LONG
TERM REMAINS UNCHANGED. THE PERIOD WILL START WITH NEARLY ZONAL FLOW
ALOFT...THEN LATE IN THE WEEK INTO THE WEEKEND THE NEXT SHORT WAVE
WILL BE MOVING ACROSS THE SOUTHERN U.S. DEVELOPING INTO ANOTHER
TROUGH OVER THE EASTERN U.S. BY SATURDAY. THIS TROUGH WILL SHIFT
EAST OUT INTO THE ATLANTIC EARLY NEXT WEEK WITH ANOTHER WEAK
SHORTWAVE MOVING TOWARD THE REGION. AT THE SURFACE...HIGH PRESSURE
WILL MOVE OFF THE SOUTHEAST U.S. COAST THURSDAY CONTINUING THE FAIR
DRY WEATHER. DURING FRIDAY AND SATURDAY THE NEXT STORM SYSTEM WILL
BE MOVING EAST ACROSS THE DEEP SOUTH BRINGING AN INCREASE IN CLOUDS
AND A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY. HAVE GENERALLY GONE WITH THE MORE CONSISTENT ECMWF TIMING
WHICH IS ABOUT 6 HOURS SLOWER THEN THE GFS. A COLD FRONT ASSOCIATED
WITH THE STORM SYSTEM WILL MOVE ACROSS THE REGION DURING SATURDAY
FOLLOWED BY ANOTHER AREA OF HIGH PRESSURE BUILDING IN FROM THE
NORTHWEST HELPING TO CLEAR SKIES FOR SUNDAY AND SUNDAY NIGHT. THE
NEXT WAVE WILL APPROACH DURING MONDAY BRINGING SOME ADDITIONAL
CLOUDS. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THURSDAY
INTO FRIDAY NIGHT...THEN COOL SLIGHTLY BEHIND THE FRONT FOR SATURDAY
THROUGH MONDAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS.

&&

.MARINE...SMALL CRAFT ADVISORY CONDITIONS SHOULD BEGIN QUICKLY
SUBSIDING TONIGHT. WINDS AND SEAS ARE EXPECTED TO DROP BELOW
HIGHLIGHT CRITERIA LATER TONIGHT AND REMAIN SO THROUGH THE END OF
THE WORK WEEK AS HIGH PRESSURE BUILDS IN THE WAKE OF THE COLD FRONT
PASSAGE.

&&

.FIRE WEATHER...A RED FLAG WARNING IS IN EFFECT TUESDAY AFTERNOON
FOR LONG DURATIONS OF CRITICAL RH VALUES ACROSS THE NORTHERN AND
INTERIOR COUNTIES. A FIRE WEATHER WATCH IS ALSO IN EFFECT FOR
WEDNESDAY AFTERNOON EVERYWHERE BUT PINELLAS. THE AIR MAS THEN WILL
BEGIN TO MODIFY WEDNESDAY EVENING AND THURSDAY AS ANOTHER COLD FRONT
APPROACHES TE REGION FORM THE NORTHWEST.

&&

PRELIMINARY POINT TEMPS/POPS...
TPA  47  66  44  69 /  10   0   0   0
FMY  49  70  45  73 /  10   0   0   0
GIF  44  67  39  69 /  10   0   0   0
SRQ  48  66  44  68 /  10   0   0   0
BKV  37  66  35  68 /  10   0   0   0
SPG  52  65  50  66 /  10   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-
     HIGHLANDS-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-POLK-SARASOTA-
     SUMTER.

     RED FLAG WARNING FROM NOON TO 5 PM EST TUESDAY FOR CITRUS-DE
     SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEVY-MANATEE-
     PASCO-POLK-SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD
     OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20
     NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TAMPA BAY
     WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...22/AR
LONG TERM/AVIATION...69/PRC
Hazardous weather outlook, Jan 25, 5:52 AM EST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
552 AM EST MON JAN 25 2010

FLZ039-042-043-048>052-055>057-060>062-065-251500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
552 AM EST MON JAN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A SQUALL LINE WILL CONTINUE TO PUSH THROUGH CENTRAL AND SOUTHERN
AREAS THIS MORNING. STRONGER STORMS WITHIN THE LINE WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...HEAVY RAINS CAUSING
PONDING OF WATER ON ROADWAYS AND OCCASIONAL DEADLY LIGHTNING. AN
ISOLATED TORNADO MAY ALSO BE POSSIBLE. CONDITIONS SHOULD IMPROVE
THROUGH THE AFTERNOON.

...RIP CURRENT IMPACT...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY AS STRONG AND GUSTY
WINDS TURN ONSHORE BEHIND THE COLD FRONT. A RIP CURRENT IS A 10 TO
30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG
SWIMMER INTO DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

...WIND AND SEA IMPACT...
WINDS WILL CONTINUE ACROSS THE COASTAL WATERS AT 20 TO 25 KNOTS
WITH SEAS UP TO 8 FEET TODAY AS A COLD FRONT PUSHES THROUGH THE
WATERS. WINDS AND SEAS WILL QUICKLY DIMINISH THIS EVENING AS HIGH
PRESSURE BUILDS ACROSS THE WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...FIRE WEATHER IMPACT...
COOLER AND DRIER AIR WILL MOVE INTO THE AREA TONIGHT AS HIGH
PRESSURE BUILDS IN THE WAKE OF THE COLD FRONT. THIS WILL ALLOW FOR
A FEW HOURS OF CRITICAL HUMIDITIES TUESDAY AND WEDNESDAY
AFTERNOONS ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 3:30 AM ESTSpecial Weather StatementTBWLevy45 min
Jan 25, 3:36 AM ESTSpecial Marine WarningTBW54 min
Jan 25, 3:43 AM ESTSpecial Marine WarningTBW47 min
Jan 25, 3:52 AM ESTSpecial Weather StatementTBWCitrus53 min
Jan 25, 4:02 AM ESTLake Wind AdvisoryTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter15 hr
Jan 25, 4:06 AM ESTTornado WarningTBWCitrus, Hernando, Sumter26 min
Jan 25, 4:08 AM ESTSevere Thunderstorm WarningTBWHernando, Pasco55 min
Jan 25, 4:13 AM ESTSpecial Marine WarningTBW62 min
Jan 25, 4:21 AM ESTSpecial Weather StatementTBWHillsborough, Pinellas54 min
Jan 25, 4:40 AM ESTSpecial Weather StatementTBWSumter65 min
Jan 25, 4:54 AM ESTTornado WarningTBWCitrus, Hernando, Sumter26 min
Jan 25, 5:15 AM ESTSpecial Marine WarningTBW45 min
Jan 25, 5:25 AM ESTSpecial Weather StatementTBWHillsborough, Sumter50 min
Jan 25, 5:53 AM ESTSpecial Marine WarningTBW67 min
Jan 25, 6:37 AM ESTSpecial Weather StatementTBWCharlotte, DeSoto, Hardee, Lee, Manatee, Polk and 1 more83 min
Jan 25, 8:06 AM ESTSpecial Weather StatementTBWCharlotte, DeSoto, Hardee, Highlands, Lee114 min
Jan 25, 2:20 PM ESTFire Weather WatchTBWDeSoto, Hardee, Highlands, Polk, Sumter23 hr
Jan 25, 4:44 PM ESTRed Flag WarningTBWDeSoto, Hardee, Highlands, Polk, Sumter76 min

Nearby

Red Flag Warnings in Florida, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.